Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Huntsville, AL

July 2, 2005DeKalb County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 2, 2005, 5:39 PM CDT for DeKalb County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2005, 5:39 PM CDT (22:39 UTC)
Expired
Jul 2, 2005, 7:45 PM CDT
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 59 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:30 PM CDTHEAVY RAIN 2.51Valley Head, ALMEASURED RAINFALL OF 2.51 INCHES IN LESS THAN 1 HOUR. DRAINAGE DITCHES RUNNING FULL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 022240
FFWHUN
ALC049-030045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
539 PM CDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEKALB COUNTY IN NORTHEAST ALABAMA

* UNTIL 745 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

TWO INCHES OF RAIN HAS ALREADY FALLEN IN THE MENTONE AREA OF EASTERN 
DEKALB COUNTY. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE 
POSSIBLE IN THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3447 8569 3452 8551 3467 8555 3466 8571

$$

PB
1 follow-up statement
000 
WGUS74 KHUN 022345
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
641 PM CDT SAT JUL 2 2005

ALC049-022351-
DEKALB AL-
641 PM CDT SAT JUL 2 2005

...THE FLASH FLOOD WARNING FOR DEKALB COUNTY HAS BEEN CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR...INDICATED THAT RAINFALL HAD
ENDED ACROSS THE WARNED AREA...AND THE FLOOD THREAT HAS DIMINISHED. 
SOME MINOR FLOODING MAY CONTINUE WITH DRAINAGE DITCHES REMAINING 
FULL...BUT THE SERIOUS THREAT OF FLOODING HAS ENDED. THUS...THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3447 8569 3452 8551 3467 8555 3466 8571

$$

PB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:45 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 2, 2:45 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT SAT JUL 2 2005

.DISCUSSION...
FRONTAL BOUNDARY STILL LURKING IN VICINITY OF THE TENNESSEE
VALLEY...ACTING AS A FOCUSING MECHANISM FOR CONVECTIVE DEVELOPMENT.
CONVECTION HAS THUS FAR REMAINED TO THE WEST AND SOUTH OF THE
CWFA. WEAK UPPER LEVEL TROF NOTED ON WATER VAPOR IMAGERY CURRENTLY
MOVING INTO THE MID MS VALLEY. SLIGHTLY DRIER AIR HAS MANAGED TO
FILTER INTO THE AREA...WITH DEWPOINTS IN THE MID TO UPPER 60S IN
MANY LOCATIONS. WITH JUST SCATTERED CU DEVELOPMENT...TEMPS HAVE
CLIMBED TO AROUND 90 IN MOST LOCATIONS.

WILL NOT INCLUDE ANY MENTION OF PRECIP FOR TONIGHT...WITH FRONTAL
BOUNDARY GENERALLY JUST SOUTH OF THE FA AND BASED ON CURRENT
RADAR. CU WILL DISSIPATE AFTER SUNSET...WITH SKIES MOSTLY CLEAR
OVERNIGHT. WEAK UPPER LEVEL TROF WILL CONTINUE TO SWING EASTWARD
TOMORROW...AND EXTEND FROM THE OHIO VALLEY DOWN THROUGH THE TN
VALLEY. WITH MARGINAL INSTABILITY IN PLACE...THIS FEATURE MAY HELP
TO KICK OFF A SHOWER OR THUNDERSTORM DURING PEAK HEATING. EXPECT
ANY ACTIVITY THAT DOES DEVELOP TO BE ISOLATED...AND SO WILL NOT
MENTION ATTM. SKIES WILL AGAIN CLEAR OVERNIGHT SUNDAY AS WEAK
UPPER LEVEL RIDGING BEGINS TO BUILD INTO THE AREA.

WEAK UPPER LEVEL RIDGE IN PLACE ON THE FOURTH WILL HELP TO INHIBIT ANY
CONVECTIVE DEVELOPMENT. STILL COULD SEE AN ISOLATED SHRA/TSRA
DEVELOP...BUT EXPECT COVERAGE TO BE SO ISOLATED THAT IT DOES NOT
WARRANT INCLUDING IN ZONES. NAM HINTING AT A WEAK SHORTWAVE MOVING
ACROSS THE AREA MONDAY NIGHT...WHICH COULD TRIGGER A SHOWER OR
TWO. THEREFORE...HELD ON TO ISOLATED WORDING FOR MONDAY NIGHT.

REMAINDER OF THE FORECAST ESSENTIALLY CONSISTS OF SUMMERTIME
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. GFS CONTINUES TO
PUSH A FRONT SOUTHWARD TOWARDS THE TENNESSEE VALLEY. DO NOT
ANTICIPATE IT WILL BE ABLE TO PUSH QUITE THIS FAR SOUTH...AS GFS
STALLS IT AND KEEPS IT TO OUR NW. THEREFORE...MAINTAINED JUST SLIGHT
CHANCE POPS THROUGH THE EXTENDED AS WEAK DISTURBANCES MOVE ACROSS.
TEMPS SHOULD REMAIN NEAR NORMAL VALUES...WITH HIGHS AROUND 90 AND
LOWS AROUND 70.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  91  70  92 /  10  10  10  10
SHOALS        69  92  70  92 /  10  10  10  10
CULLMAN       70  91  70  93 /  10  10  10  10
FAYETTEVILLE  68  89  69  91 /  10  10  10  10
FT PAYNE      68  88  69  90 /  10  10  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

24
Hazardous weather outlook, Jul 2, 1:00 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT SAT JUL 2 2005

ALZ001>010-016-TNZ076-096-097-031000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEAK DIFFUSE FRONTAL BOUNDARY REMAINS DRAPED ACROSS NORTH
ALABAMA AND MAY ACT AS THE FOCUS FOR AN ISOLATED SHOWER OR
THUNDERSTORM THIS AFTERNOON. WHILE MOST LOCATIONS WILL NOT SEE
ANY RAINFALL...ANY THUNDERSTORM THAT DEVELOPS COULD BECOME
BRIEFLY STRONG...WITH GUSTY WINDS TO AROUND 50 MPH...TORRENTIAL
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. ANY ACTIVITY
WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

TYPICAL SUMMERTIME WEATHER WILL CONTINUE FOR THE FORESEEABLE FUTURE.
TEMPERATURES WILL REMAIN SEASONABLE AND THE THREAT
FOR MAINLY ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL
EXIST EACH DAY...ESPECIALLY FROM TUESDAY ONWARD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

09

In the hours before

Special weather statement, Jul 2, 5:01 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
501 PM CDT SAT JUL 2 2005

ALZ010-022230-
DE KALB-
501 PM CDT SAT JUL 2 2005

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF IDER...OR 12 MILES
NORTHEAST OF FORT PAYNE...MOVING SOUTHEAST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND VERY HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM. RAINFALL AMOUNTS OF UP TO ONE INCH WILL BE
POSSIBLE THROUGH 530 PM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MENTONE.
  VALLEY HEAD.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:21 PM CDTSevere Thunderstorm WarningHUNLimestone24 min
Jul 1, 8:59 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison29 min
Jul 2, 5:11 PM CDTSevere Thunderstorm WarningHUNDeKalb34 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.